• question-icon

    How can health anxiety and panic attacks be treated?

default
Posted on Wed, 16 Aug 2017 in Mental Health
Question: Hi Doctor,

Brief on the history:

Iam suffering from health anxiety and taking medication for the same from 2009 because of constant thoughts of health issues and panic attacks.
- I used to take Venlafaxine 150mg daily till July 2012.
- On July 2012 It was changed to Escitalopram 10mg.
- Then changed to Escitalopram 10mg and Amisulpride 100mg after 3-4 months.
- On Improvement It was changes to Escitalopram 10mg and Amisulpride 50mg on 2015.
- It was then changed to Escitalopram 5mg and Amisulpride 50mg on March 2017, and finally to only Escitalopram 5mg on 8th July 2017.


Current Issue:

On 17th of July 2017, I have joined a Ayurvedic resort for a 21 day treatment to reduce my obesity . For the 21-day period Iam not allowed to get outside the premises of the hospital. The night I joined I has severe panic attacks and constant thought that Iam stuck in the premises and will not be able to get out. I also had negative thoughts after changing the environment from home to hospital. Since I has these panic attacks and lost interest in daily activities, doctor advised me Escitalopram 10mg and Clonazepam 0.5mg to clam down. After 2 days taking the tablet there is good improvement, but I feel very sleepy and dizzy all the time, which makes me more anxious thinking I will not be able to come out of this situation. Iam also very scared about the safety of these medications as to if it will have irreversible effects on the brain. Iam also sad that Iam into these situation and taking all these medications. Is this normal ? Will I be a normal person ever again?
doctor
Answered by Dr. Seikhoo Bishnoi 7 hours later
Brief Answer:
Yes you will be normal again.

Detailed Answer:
Hello thanks for asking from HCM

I can understand your concern. You have anxiety and panic disorder and it is normal in anxiety disorder to develop such thoughts. So stop worrying for that. The thoughts will go with treatment. So you will be normal again. Just don't stop the medicinal treatment.

Stop thinking that you are in this situation. A lot of individuals have anxiety and this is a disorder like any other medicinal disease. So don't feel bad about yourself.

The medicines will not cause permanent effects on brain. The drugs are safe to use at therapeutic doses and don't cause permanent effects on brain. So continue to take drugs as advised and you will be a normal person again.

Thanks and Take care

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi 4 hours later
Thanks for that wonderful answer.

One more issue, Today morning after getting up and trying to sleep, Iam getting a feeling like my body has just been jolted or electrified when I try to sleep. This happens every time I try to sleep and it keeps me awake all the time even if Iam sleepy. When this happens, my heart beat increases and make me more stressed like a continuous cycle.

Do you think this symptoms is because I stopped Amisulpride 50mg on 8th July 2017 or changing Escitalopram 10mg to Escitalopram 5mg 4 months back ? Iam thinking since Iam taking Escitalopram 10mg and Clonazepam 0.5mg since 4 days, all the symptoms should have gone. Is this symptom normal ?
doctor
Answered by Dr. Seikhoo Bishnoi 5 hours later
Brief Answer:
The symptoms are due to relapse of anxiety.

Detailed Answer:
Hello again,

The symptoms which you're having after waking up from sleep are occurring due to anxiety only. You have health anxiety and most of individuals with health anxiety have non-specific underlying anxiety too. This is causing symptoms electric like sensation, palpitations, increased stress etc. This stress in turn further increases anxiety and a vicious cycle is formed.

The symptoms are probably due to reduction of dose of Escitalopram and are relapse of anxiety. Since you've again started taking the drug in 10 mg dose wait for some more days and you will be alright again.

No need to get stressed due to these symptoms. You will be alright again in few days.

Thanks and Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5181 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Venlafaxine

doctor1 MD

Hi, I keep breaking out in a blotchy, red burning itchy rash spontaneously. I was put on an antibiotic for swollen glands in my neck 2 days prior...

doctor1 MD

I have a dose of the flu, and I am taking venlafaxine for depression. Dizziness and faintness really bad today.I thought I was feeling better last...

doctor1 MD

Three days ago I accidentally mistook my husband s 37mg effexor Dr for my adderall. I took it on Thursday and Friday. On Friday night I mentioned...

doctor1 MD

I am on 37.5mg of Effexor and 100 mg of Seroquel. I have been on them for 5 days. I also have interstitial cystitis and was on 35mg of...

doctor1 MD

I don’t think 375g of Effexor is working, Can I add to it?

doctor1 MD

my wife is struggling with weight loss , loss of mobility, anxiety, depression, and severe leg tremors. she has been to Shands Hospital and Mayo...

doctor1 MD

I've been meaning off of egfexor xr 37.5mg. Could I be getting a headache from the days I don't take a dose?

Get personalised answers from verified doctor in minutes across 80+ specialties

187 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Seikhoo Bishnoi
  • Q - Sight problem. Taking pregabalin for fibromyalgia. Should I stop...

  • Q - Found mucus and pus cell in stool test. Suggested to go for colonoscopy...

  • Q - Suffering from erectile dysfunction. Taking paroxetine and sustimax....

  • Q - On medication for clinical depression. What diet should I take to reduce...

  • Q - Alcoholic, suffering from OCD, depression, suffered seizure. Prescribed...

  • Q - Trying to quit tobacco. What should I do for this?

  • Q - Taking clozazepam. Safe and easy method to stop taking this medicine?

  • Q - Taking fluoxidine, lectopam. Feeling weak, anxiety, nervous and chest...

  • Q - Aderall induced psychosis. How long will the effects last?

  • Q - Started getting panic attack after taking mucinex dm. Cause for concern?

backtotop2